Mathematica 9 is now available

Wolfram Library Archive


Courseware Demos MathSource Technical Notes
All Collections Articles Books Conference Proceedings
Title

A Generalized Form of Snell's Law in Anisotropic Media
Authors

M. Slawinski
R. Slawinski
R. Brown
J. Parkin
Journal / Anthology

Geophysics
Year: 2000
Volume: 65
Issue: 2
Page range: 632-637
Description

We have reformulated the law governing the refraction of rays at a planar interface separating two anisotropic media in terms of slowness surfaces. Equations connecting ray directions and phase-slowness angles are derived using geometrical properties of the gradient operator in slowness space. A numerical example shows that, even in weakly anisotropic media, the ray trajectory governed by the anisotropic Snell's law is significantly different from that obtained using the isotropic form. This could have important implications for such considerations as imaging (e.g., migration) and lithology analysis (e.g., amplitude variation with offset). Expressions are shown specifically for compressional (qP) waves but they can easily be extended so SH waves by equating the anisotropic parameters (i.e., e=d=>g) and to qSV and converted waves by similar means. The analytic expressions presented are more complicated than the standard form of Snell's law. To facilitate practical application, we include our Mathematica code.
Subject

*Science > Physics > Optics